Michigan, 2016Winter Weather in Michigan, March 23 to 25, 2016
March 23 to 25, 2016 · NWS MQT · 7 events in 7 counties and zones
A low pressure system crossing central Lower Michigan brought moderate to heavy snow to mainly the southeast half of Upper Michigan from late on the 23rd into the afternoon of the 24th.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system crossing central Lower Michigan brought moderate to heavy snow to mainly the southeast half of Upper Michigan from late on the 23rd into the afternoon of the 24th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Mar 23, 3:34 PM CST, 1 hour 26 minutes earlier.
Area forecast discussion, Mar 23, 3:34 PM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
534 PM EDT WED MAR 23 2016
.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 528 PM EDT WED MAR 23 2016
WATER VAPOR IMAGERY AND RAP ANALYSIS SHOW A MID LEVEL LOW MOVING OUT
OVER WRN KS IN THE SRN STREAM. TO THE N IN THE NRN STREAM...BROAD
TROFFING COVERS MUCH OF CANADA. IN THE CONFLUENCE BTWN THIS NRN
TROFFING AND RIDGING OUT AHEAD OF THE KS LOW...UPPER JET RUNNING
FROM JUST N OF LAKE SUPERIOR TO NRN NEW ENGLAND IS STRENGTHENING.
INCREASING UPPER DIVERGENCE ASSOCIATED WITH THE RIGHT ENTRANCE OF
THE JET IS AIDING PCPN EXPANSION WELL TO THE N OF A NEARLY
STATIONARY SFC FRONT EXTENDING FROM SFC LOW IN NCNTRL KS TO LAKE
ERIE. CLOSER TO HOME...A FEW STRATOCU DEVELOPED IN NE WIND UPSLOPE
AREAS OFF LAKE SUPERIOR EARLIER TODAY. OTHERWISE...HIGH CLOUDS HAVE
BEEN INCREASING AND THICKENING TODAY AFTER MORNING SUNSHINE.
FCST TONIGHT/THU WILL REVOLVE AROUND EVOLUTION OF WINTER STORM
CURRENTLY OVER THE PLAINS. MODELS ARE IN GOOD AGREEMENT SHOWING THE
MID LEVEL LOW OVER KS GRADUALLY TRANSITIONING TO AN OPEN WAVE AS IT
MOVES INTO THE GREAT LAKES REGION LATE THU. MEANWHILE...ASSOCIATED
SFC LOW PRES WILL TRACK FROM NE KS TO SRN LWR MI THU AFTN. INITIAL
BAND OF SNOW CURRENTLY LIFTING TOWARD UPPER MI IS BEING DRIVEN
LARGELY BY AFOREMENTIONED RIGHT ENTRANCE OF UPPER JET AND RESULTING
STRENGTHENING OF LOW/MID LEVEL FGEN AND ISENTROPIC ASCENT. ALTHOUGH
SNOW IS CURRENTLY DEVELOPING/INTENSIFYING WHILE SLOWLY LIFTING N THRU
WI...IT WILL ENCOUNTER VERY DRY AIR AT THE LOWER LEVELS THAT WILL
CONTINUE TO ADVECT S AND W FROM HIGH PRES OVER ONTARIO. SFC DWPTS
HAVE BEEN DOWN INTO THE SINGLE DIGITS ACROSS PORTIONS OF UPPER MI
THIS AFTN AND ARE IN THE NEGATIVE SINGLE DIGITS IN ONTARIO. WITH ONLY
A SLIGHT NORTHWARD SHIFT OF FGEN/ISENTROPIC ASCENT TONIGHT... THE
APPROACHING SNOW IN WI WILL INCREASINGLY STRUGGLE TO MOVE N INTO
UPPER MI AS ADVECTION OF LOW-LEVEL DRY AIR ERODES THE NRN PORTION OF
THE PCPN SHIELD. ALL AVBL HIGH RES MODEL GUIDANCE...INCLUDING HOURLY
RAP RUNS TODAY AND 18Z NAM...SHOW PCPN HAVING TROUBLE LIFTING MUCH
FARTHER THAN FAR SCNTRL UPPER MI TONIGHT WITH NORTHWARD EXTENT FROM
ROUGHLY JUST N OF IRON MOUNTAIN TO JUST N OF MANSTIQUE BY 12Z THU.
DURING THU MORNING...DEFORMATION SNOW SHIELD...WHICH IS CURRENTLY
PRODUCING CONSIDERABLE LIGHTNING/TSSN ACROSS PORTIONS OF
NEBRASKA...WILL SHIFT INTO THE UPPER GREAT LAKES IN A WEAKENING
STATE. AS THIS OCCURS...SNOW SHOULD EXPAND INTO PORTIONS OF NCTNRL
AND NE UPPER MI. SNOW WILL THEN DIMINISH/END STEADILY FROM W TO E
DURING THE AFTN.
FOR THIS EVENT...DO NOT EXPECT ANY SNOW TO FALL FROM IRONWOOD TO
L'ANSE INTO THE KEWEENAW. IT'S QUESTIONABLE WHETHER ANY SNOW WILL
REACH MARQUETTE. TO THE S AND E...EXPECT A SIGNIFICANT GRADIENT OF
SNOWFALL FROM N TO S WITH WITH AMOUNTS RANGING FROM AROUND 1 INCH
NEAR LAKE SUPERIOR TO ABOUT A FOOT IN THE CITY OF MENOMINEE. THE NRN
EDGE OF THE SNOW WILL BE THE MOST DIFFICULT CHALLENGE AS DRY AIR
CONTNUALLY EATS AWAY AT SNOW LIFTING INTO THE AREA UNDER WEAKENING
FORCING. WOULD NOT BE SURPRISED IF THE NRN EXTENT OF SNOWFALL
REFLECTED IN THIS FCST DOES NOT OCCUR. HAVE ADDED DICKINSON/NRN
SCHOOLCRAFT/LUCE COUNTIES TO ADVY...THOUGH IT WILL ONLY BE THE SRN
PARTS OF THOSE COUNTIES THAT WILL REACH THE LOW SLR ADVY CRITERIA OF
AT LEAST 2-4 INCHES OF SNOW ACCUMULATION. FAR SRN PARTS OF DELTA AND
SCHOOLCRAFT COUNTIES MAY SEE STORM TOTAL SNOW UP AROUND 6 INCHES.
.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 516 PM EDT WED MAR 23 2016
MODELS WERE IN GENERAL AGREEMENT THAT TROUGHING OVER THE CNTRL CONUS
WITH THE NRN STREAM DOMINATING THE NRN LAKES...WILL GIVE WAY TO MID
LEVEL RIDGING AS A SRN STREAM TROUGH DIGS INTO THE GREAT BASIN.
THURSDAY NIGHT...AS THE STRONG SHRTWAVE TROUGH LIFT QUICKLY TO THE
NE THROUGH LOWER MI DURING THE EVENING STRONG 700-300 MB QVECTOR DIV
MOVING INTO THE ERN CWA WILL END THE LINGERING SNOW WITH LITTLE
ADDITIONAL ACCUMULATIONS. MID LEVEL AND SFC RIDGING BUILDING INTO
THE AREA OVERNIGHT WILL BRING CLEARING SKIES AND GOOD RADIATIONAL
COOLING CONDITIONS FAVORING TEMPS NEAR THE LOWER END OF
GUIDANCE...ESPECIALLY INLAND WEST HALF.
FRIDAY...SRLY FLOW AND WAA WILL DEVELOP AS THE RIDGE DEPARTS TO THE
EAST. SUNSHINE WILL ALLOW TEMPS TO CLIMB NEAR OR ABOVE SEASONAL
AVERAGES WITH HIGHS IN THE UPER 30S N AND E TO HE LOWER TO MID 40S
OVER THE SW.
FRI NIGHT THROUGH SAT NIGHT...MODELS SHOW PCPN ASSOCIATED WITH MID
LEVEL SHORTWAVE AND SFC TROUGH SPREADING ACROSS UPPER MICHIGAN. WITH
ONLY MODEST DYNAMICS AND MOISTURE INFLOW...GENERALLY LIGHT AMOUNTS
OF AROUND 0.10 INCH OR LESS IS EXPECTED. FCST LOW LEVEL THICKNESS
AND WET-BULB ZERO HEIGHTS SUGGEST THAT THE PCPN MAY FALL AS
RAIN...ESPECIALLY OVER THE SOUTH AND EAST DURING PEAK HEATING
SATURDAY.
SUN-MON...WITH SFC RIDGING AND A DRY AIRMASS OVER THE AREA...EXPECT
LITTLE PCPN DESPITE POTENTIAL FOR WEAK NRN STREAM SHRTWVS TO BRUSH
THE AREA. TEMPS SHOULD REMAIN NEAR SEASONAL AVERAGES.
TUE-WED...MILDER AIR IS EXPECTED TO SPREAD INTO THE REGION WITH A
STRENGTHENING WAA PATTERN AHEAD OF A TROUGH DEVELOPING OVER THE ERN
PLAINS. SOME LIGHT PCPN...MAINLY AS RAIN...MAY SPREAD TOWARD THE
AREA BY WED AS MOISTURE ADVECTION ALSO INCREASES.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 129 PM EDT WED MAR 23 2016
BEING WELL N OF A WINTER STORM THAT WILL BE TRACKING INTO THE GREAT
LAKES REGION...KIWD/KCMX WILL REMAIN VFR THRU THE FCST PERIOD UNDER
AN E TO NE FEED OF DRY AIR AT THE LOW LEVELS. THE NRN FRINGE OF SNOW
ASSOCIATED WITH THE STORM SYSTEM MAY BRUSH KSAW THU MORNING. IF
SO...VFR CONDITIONS MAY FALL TO HIGH END MVFR AT THAT TIME.
OTHERWISE...VFR CONDITIONS WILL PREVAIL AT KSAW.
&&
.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 528 PM EDT WED MAR 23 2016
E TO NE WINDS UP TO 25 TO 30KT ARE EXPECTED TONIGHT INTO THU AS PRES
GRADIENT TIGHTENS OVER THE UPPER LAKES BETWEEN HIGH PRES DRIFTING
ACROSS ONTARIO INTO QUEBEC AND LOW PRES TRACKING FROM THE CENTRAL
PLAINS TO FAR SOUTHERN ONTARIO BY LATE THU EVENING. WINDS WILL
QUICKLY DIMINISH TO 15KT OR LESS FROM W TO E LATE THU AFTN THRU FRI
MORNING AS A HIGH PRES RIDGE ARRIVES. THERE WILL BE SOME INCREASE IN
WINDS LATER FRI INTO SAT AHEAD OF THE NEXT LOW PRES TROF. SOUTHERLY
WINDS OVER THE E HALF OF LAKE SUPERIOR MAY INCREASE INTO THE 15-25KT
RANGE FOR A TIME AHEAD OF THE TROF FRI NIGHT INTO SAT. LIKEWISE...
THERE MAY BE 15-25KT NW WINDS FOR A TIME IN THE WAKE OF THE TROF
PASSAGE LATE SAT/SAT NIGHT. WINDS WILL BECOME LIGHT AGAIN LATER SUN
AS A HIGH PRES RIDGE ARRIVES.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
WINTER WEATHER ADVISORY FROM 6 AM TO 5 PM EDT THURSDAY FOR
MIZ007-014-085.
WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 2 PM EDT
THURSDAY FOR MIZ013.
WINTER STORM WARNING UNTIL 1 PM CDT THURSDAY FOR MIZ012.
WINTER WEATHER ADVISORY FROM 1 AM TO 1 PM CDT THURSDAY FOR
MIZ011.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
GALE WARNING UNTIL 5 PM EDT THURSDAY FOR LMZ221-248-250.
&&
SHORT TERM...ROLFSON
LONG TERM...JLB
AVIATION...ROLFSON
MARINE...ROLFSONHazardous weather outlook, Mar 23, 3:12 PM CST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
512 PM EDT WED MAR 23 2016
MIZ001>007-009>014-084-085-241230-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
512 PM EDT WED MAR 23 2016 /412 PM CDT WED MAR 23 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TONIGHT
A LOW PRESSURE SYSTEM TRACKING INTO THE LOWER GREAT LAKES WILL BRING
SOME MODERATE TO HEAVY SNOW TO SOUTH CENTRAL UPPER MICHIGAN TONIGHT
ALONG WITH GUSTY EAST TO NORTHEAST WINDS AND BLOWING SNOW. SEE THE
LATEST WINTER WEATHER STATEMENT FOR COMPLETE DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
MODERATE TO HEAVY SNOW ALONG WITH GUSTY EAST TO NORTHEAST WINDS AND
BLOWING SNOW WILL CONTINUE OVER SOUTH CENTRAL THURSDAY MORNING AND
OPER EAST CENTRAL UPPER MICHIGAN INTO THURSDAY AFTERNOON. SEE THE
LATEST WINTER WEATHER STATEMENT FOR COMPLETE DETAILS.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LSZ162-240>251-263>267-241230-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
512 PM EDT WED MAR 23 2016 /412 PM CDT WED MAR 23 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-241230-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
512 PM EDT WED MAR 23 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TONIGHT
EXPECT FREQUENT NORTHEAST GALE FORCE GUSTS UP TO 40 KNOTS TONIGHT.
SEE THE LATEST NEARSHORE FORECAST AND MARINE WEATHER MESSAGE FOR
COMPLETE DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
FREQUENT NORTHEAST GALE FORCE WIND GUSTS TO 38 KNOTS WILL CONTINUE
INTO THURSDAY AFTERNOON. SEE THE LATEST NEARSHORE FORECAST AND
MARINE WEATHER MESSAGE FOR COMPLETE DETAILS.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
JLB
Winter Weather, Menominee
- When
- March 23, 5:00 PM CST to March 24, 7:00 AM CST
- Where
- Menominee forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.525, -87.510 (the zone’s center; the record gives no point)
Moderate to heavy snow fell over the Menominee area over an approximate 14-hour period. One spotter measured 11 inches of snow four miles northwest of Menominee while another observer measured 7.6 inches of snow one mile southeast of the city.
Winter Weather, Southern Schoolcraft
- When
- March 24, 12:00 AM EST to March 25, 12:00 PM EST
- Where
- Southern Schoolcraft forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
The observer seven miles east of Garden measured six inches of snow. There was also a public report of an estimated five inches of snow in Manistique.
Winter Weather, Dickinson
- When
- March 24, 3:00 AM CST to 10:00 AM CST
- Where
- Dickinson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.009, -87.870 (the zone’s center; the record gives no point)
Observers around the Iron Mountain-Norway area measured nearly five inches of snow over a 5-7 hour period. There was also a report via social media of six inches of snow in Hardwood over an approximate five-hour period.
Winter Weather, Iron
- When
- March 24, 5:00 AM CST to 12:00 PM CST
- Where
- Iron forecast zone
- Reported by
- Public
- Coordinates
- 46.209, -88.530 (the zone’s center; the record gives no point)
There was a public report of an estimated four inches of snow in less than eight hours near Peavy Falls Dam.
Winter Weather, Alger
- When
- March 24, 6:00 AM EST to 12:00 PM EST
- Where
- Alger forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
The spotter near Forest Lake measured 4.5 inches of snow in just over six hours.
Winter Weather, Luce
- When
- March 24, 6:00 AM EST to 4:00 PM EST
- Where
- Luce forecast zone
- Reported by
- Social Media
- Coordinates
- 46.368, -85.509 (the zone’s center; the record gives no point)
There was a public report via social media of four inches of snow at Newberry in ten hours.
Winter Weather, Delta
- When
- March 24, 11:00 PM EST to March 25, 11:30 AM EST
- Where
- Delta forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.792, -86.871 (the zone’s center; the record gives no point)
The spotter three miles southeast of Fayette measured 11 inches of snow in just over 12 hours. Reported snow accumulation across the rest of the county was four inches or less.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Wisconsin, March 23 to 24, 20163 deaths · 19 events
- Tornado and Hail in Texas, March 23, 2016$750 million · EF0 · 57 events
- Tornadoes and Hail in Arkansas, March 23, 20164 injured · $375,000 · EF2 · 7 events
- Rip Current in Florida, March 23, 20161 death · 1 event
- Wildfire in Oklahoma, March 23 to 28, 2016$1.0 million · 3 events
- Tornado and Hail in Oklahoma, March 23, 2016$75,000 · EF1 · 18 events
- Winter Storm in Michigan, March 23 to 24, 2016$100,000 · 10 events
- Winter Storm in Iowa, March 23 to 24, 20163 injured · 11 events
- Tornadoes and Hail in Missouri, March 23, 2016EF1 · 7 events
- Winter Storm in Iowa, March 23 to 24, 2016$30,000 · 7 events
- Winter Storm and Heavy Snow in Michigan, March 23 to 25, 201625 events
- Winter Storm and Winter Weather in Nebraska, March 23 to 24, 2016$15,000 · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626188, 626194, 626196, 626197, 626198, 626200, 626189.